Alert archive / Iowa / Tornado Warnings in 1999

Tornado Warning 24, NWS Des Moines, IA

May 16, 1999Crawford County, Iowa

NWS Des Moines, IA issued this tornado warning at May 16, 1999, 3:42 PM CDT for Crawford County, Iowa. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 3:42 PM CDT (20:42 UTC)
Expired
May 16, 1999, 4:15 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Crawford County, IA

The radar

The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 3:57 PM CDTTornado F2Ricketts, IA
May 16, 4:04 PM CDTTornado F0Charter Oak, IA
May 16, 4:15 PM CDTTornado F1Denison, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 562 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
562 m²/s²
0-3 km storm-relative helicity
521 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDSM 162042 RRA
TORDSM
IAC047-162115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 415 PM CDT

* AT 341 PM CDT... DOPPLER RADAR INDICATED A TORNADO 45 MILES
  SOUTHEAST OF SIOUX CITY OR 6 MILES WEST OF CHARTER OAK... MOVING
  EAST AT 25 MPH.

* THIS TORNADO CAN BE EXPECTED NEAR...
   CHARTER OAK        BY 357 PM CDT
   RICKETTS           BY 359 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

JW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 16, 3:07 PM CDT, 35 minutes earlier.

Area forecast discussion, May 16, 3:07 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
307 PM CDT SUN MAY 16 1999

LTL TIME FOR DISC BUT WL GIVE A QUICK OVERVIEW OF THINKING.
SITUATION QUITE VOLATILE ATTM WITH KOAX 18Z SOUNDING SHOWING CAPE
ARND 4500 J/KG AND LTL CIN.  FNTL BNDRY JUST ENTERING WRN IA WITH
LIS AOB MINUS 12.  TSTMS SHOULD EXPAND AND RPDLY BCM SVR AS THEY
MOVE INTO WRN FA.  SVRL OUTFLOW BNDRYS COULD CERTAINLY BE ENOUGH TO
ENHANCE LOW LVL SHEAR AND GENERATE TORNADOES.  NGM SEEMS TO HAVE BEST
HANDLE ON SFC LOW PLACEMENT ATTM SO WL USE THAT FOR PREFERED MDL IN
SHRT TERM BUT AS PER NCEP DISC AND LOOK AT RUN TO RUN
CONTINUITY...FAVOR ETA/AVN BLEND FOR SPEED IN LATER PDS.  ALSO LIKE
ETA PLACEMENT OF H85 FLOW AT 18Z WHICH WL BE KEY TO ELEVATED THREAT
LATER TNGT.  BEST CASE SCENARIO NOW CALLS FOR SVR TSTMS GOING TO HVY
RAIN SERN SXNS OVNGT.  FLASH FLOOD GUID LOW ATTM BUT WL HOLD OFF ON
WATCH.  BEST THREAT FOR SVR NOT FLOODING AND LOW LVL JET PUSHES INTO
EXTRM ERN IA AND IL BY 06Z SO DO NOT FEEL HVY RAIN THREAT WL BE
PROLONGED.

.DSM...NONE

SMALL

In the hours before

Local storm report, May 16, 11:53 AM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 AM    GRAND JCT                 IA    1.75 INCH HAIL
05/16/99   GREENE

0950 AM    LAKE VIEW                 IA    1.75 INCH HAIL
05/16/99   SAC                             FROM KICD RADIO

1020 AM    STORY CITY                IA    .75 INCH HAIL
05/16/99   STORY                           FROM STORY CO EMEGENCY
                                           MANAGMENT

1030 AM    ROCKWELL CITY             IA    .75 INCH HAIL
05/16/99   CALHOUN                         FROM CALHOUN CO SHERIFF

1030 AM    STORY CITY                IA    .75 INCH HAIL
05/16/99   STORY                           FROM KCCI TV

1032 AM    2 E ROCKWELL CITY         IA    .75 INCH HAIL
05/16/99   CALHOUN                         FROM NWS SPOTTER

1041 AM    BARNUM                    IA    .75 INCH HAIL
05/16/99   WEBSTER                         FROM WEBSTER CO SHERIFF

1054 AM    BARNUM                    IA    .75 INCH HAIL
05/16/99   WEBSTER                         FROM FORT DODGE PD

1102 AM    FT DODGE                  IA    .75 INCH HAIL
05/16/99   WEBSTER                         FROM FORT DODGE PD

1102 AM    FT DODGE                  IA    .75 INCH HAIL
05/16/99   WEBSTER

1103 AM    RADCLIFFE                 IA    1.75 INCH HAIL
05/16/99   HARDIN                          FROM HARDIN CO SHERIFF

1105 AM    FT DODGE                  IA    1 INCH HAIL
05/16/99   WEBSTER                         FROM NWS SPOTTER

1105 AM    RADCLIFFE                 IA    .75 INCH HAIL
05/16/99   HARDIN                          FROM NWS SPOTTER

1110 AM    FT DODGE                  IA    1.75 INCH HAIL
05/16/99   WEBSTER                         AROUND 10 MINUTES OF
                                           GOLF BALL SIZED HAIL.
                                           FROM OFF-DUTY NWS
                                           EMPLOYEE.

1111 AM    FT DODGE                  IA    1.75 INCH HAIL
05/16/99   WEBSTER                         FROM KCCI TV

1116 AM    FT DODGE                  IA    1.75 INCH HAIL
05/16/99   WEBSTER                         FROM KCCI TV

1127 AM    3 SE IOWA FALLS           IA    .75 INCH HAIL
05/16/99   HARDIN                          FROM NWS SPOTTER

1129 AM    EAGLE GROVE               IA    1 INCH HAIL
05/16/99   WRIGHT                          FROM KCCI TV

1145 AM    WOOLSTOCK                 IA    .75 INCH HAIL
05/16/99   WRIGHT                          FROM WRIGHT CO SHERIFF

SMALL
Special weather statement, May 16, 12:13 PM CDT, 3 hours 29 minutes before
IAZ004-005-015-023-024-033>035-044>049-057>062-070>075-081>086-
092>097-161800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 PM CDT SUN MAY 16 1999

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR MUCH OF THE
SOUTHWEST HALF OF IOWA...

SEVERE THUNDERSTORM WATCH NUMBER 270 HAS BEEN CANCELED ALONG AND
WEST OF AN ALGONA...TO BOONE...TO MARSHALLTOWN...TO OTTUMWA LINE.
THE CITIES OF DENISON...FORT DODGE...AMES...DES MOINES...ATLANTIC...
CRESTON...CHARITON AND OTTUMWA ARE NO LONGER UNDER A WATCH.

HOWEVER MASON CITY...WATERLOO...CEDAR FALLS...WEBSTER CITY AND
SURROUNDING AREAS REMAIN UNDER THE WATCH UNTIL 300 PM.

PEOPLE IN THE WATCH CLEARANCE AREA SHOULD LISTEN FOR LATER
STATEMENTS FROM THE NATIONAL WEATHER SERVICE.  THE ATMOSPHERE REMAINS
VERY UNSTABLE AND SEVERE THUNDERSTORMS MAY REDEVELOP LATER THIS
AFTERNOON.  ADDITIONAL WATCHES WILL LIKELY BE ISSUED.

SMALL
Special weather statement, May 16, 12:15 PM CDT, 3 hours 27 minutes before
IAZ017-018-026-027-161730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1215 PM CDT SUN MAY 16 1999

...SEVERE THUNDERSTORM WARNING UNTIL 1245 PM FOR FRANKLIN COUNTY...

AT 1215 PM A SEVERE THUNDERSTORM WAS LOCATED ACROSS MUCH OF FRANKLIN
COUNTY. QUARTER SIZE HAIL WAS REPORTED IN HAMPTON. THE STORM
CONTINUES TO MOVE TO THE EAST NORTHEAST AT 30 MPH.
Special weather statement, May 16, 2:24 PM CDT, 1 hour 18 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-162000-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT SUN MAY 16 1999

HAZARD--SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS
AND POSSIBLY TORNADOES.  HEAVY RAINS ARE ALSO LIKELY.

AREA OF CONCERN--ALL OF THE DES MOINES NATIONAL WEATHER SERVICE
WARNING AREA.

TIMING DETAILS--THUNDERSTORMS COULD RAPIDLY DEVELOP AT ANY TIME
ACROSS EASTERN NEBRASKA OR EXTREME WESTERN IOWA AND THEN MOVE TOWARD
INTERSTATE 35 LATER THIS AFTERNOON OR EARLY THIS EVENING.
SOUTHEASTERN SECTIONS NEAR OTTUMWA WILL HAVE THE BEST CHANCES FOR
THUNDERSTORMS TONIGHT.

THE THUNDERSTORMS OVER NORTHEAST IOWA NEAR WATERLOO SHOULD END BY 300
OR 400 PM WITH MORE STORMS POSSIBLE THIS EVENING.

METEOROLOGICAL COMMENTS--A COLD FRONT WAS POSITIONED FROM CENTRAL
KANSAS TOWARD THE MISSOURI RIVER NEAR WEST CENTRAL IOWA THIS
AFTERNOON AND WAS SLOWLY MOVING INTO IOWA.  THE AIRMASS EAST OF THE
FRONT WAS VERY UNSTABLE AND WITH LITTLE CAP OR WARM AIR ALOFT TO
PROHIBIT DEVELOPMENT...SEVERE THUNDERSTORMS COULD RAPIDLY FORM AT ANY
TIME AND QUICKLY BECOME SEVERE.  THE COMBINATION OF ADEQUATE WIND
SHEAR LEVELS AND HIGH INSTABILITY WILL MAKE THE ENVIRONMENT
CONDUCIVE FOR DAMAGING WINDS AND MORE LARGE HAIL.  OUTFLOW
BOUNDARIES FROM EARLIER THUNDERSTORMS AND THE AFOREMENTIONED WIND
SHEAR COULD ALSO CAUSE TORNADOES TO DEVELOP IN THE STRONGER STORMS.

WITH SURFACE DEWPOINTS IN THE 70S MOVING INTO WESTERN IOWA...THE
STORMS COULD ALSO PRODUCE HEAVY RAINS AND POSSIBLE FLOODING.

PRECAUTIONS--SEVERE WEATHER WATCHES COULD BE ISSUED AT ANY TIME
ACROSS WESTERN IOWA.  SPOTTER ACTIVATION WILL LIKELY BE NEEDED
LATER THIS AFTERNOON AND TONIGHT.  PEOPLE WITH OUTDOOR CONCERNS
SHOULD PAY CLOSE ATTENTION TO FUTURE STATEMENTS...WATCHES AND
WARNING.  THE WEATHER CONDITIONS COULD CHANGE QUICKLY SO BE
PREPARED TO TAKE ACTION.

SMALL
Local storm report, May 16, 3:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    WOOLSTOCK                 IA    .75 INCH HAIL
05/16/99   WRIGHT

1201 PM    POPEJOY                   IA    .75 INCH HAIL
05/16/99   FRANKLIN

1203 PM    ROWAN                     IA    1.25 INCH HAIL
05/16/99   WRIGHT

1212 PM    HAMPTON                   IA    1 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1223 PM    2 NE HANSELL              IA    1.75 INCH HAIL
05/16/99   FRANKLIN

1230 PM    4 SE ALLISON              IA    1 INCH HAIL
05/16/99   BUTLER

1248 PM    2 S BRISTOW               IA    .75 INCH HAIL
05/16/99   BUTLER

1251 PM    2 E PLAINFIELD            IA    1.75 INCH HAIL
05/16/99   BREMER

1253 PM    5 SE HANSELL              IA    1 INCH HAIL
05/16/99   FRANKLIN

0105 PM    7 E PLAINFIELD            IA    1.75 INCH HAIL
05/16/99   BREMER

0121 PM    7 SW ALLISON              IA    .75 INCH HAIL
05/16/99   BUTLER

0130 PM    PARKERSBURG               IA    .75 INCH HAIL
05/16/99   BUTLER

0150 PM    4 SW SUMNER               IA    1 INCH HAIL
05/16/99   BREMER

0221 PM    5 N WATERLOO              IA    .75 INCH HAIL
05/16/99   BLACKHAWK
Local storm report, May 16, 3:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT SUN MAY 16 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    WOOLSTOCK                 IA    .75 INCH HAIL
05/16/99   WRIGHT

1201 PM    POPEJOY                   IA    .75 INCH HAIL
05/16/99   FRANKLIN

1203 PM    ROWAN                     IA    1.25 INCH HAIL
05/16/99   WRIGHT

1212 PM    HAMPTON                   IA    1 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1221 PM    2 E DOWS                  IA    .75 INCH HAIL
05/16/99   FRANKLIN

1223 PM    2 NE HANSELL              IA    1.75 INCH HAIL
05/16/99   FRANKLIN

1230 PM    4 SE ALLISON              IA    1 INCH HAIL
05/16/99   BUTLER

1248 PM    2 S BRISTOW               IA    .75 INCH HAIL
05/16/99   BUTLER

1251 PM    2 E PLAINFIELD            IA    1.75 INCH HAIL
05/16/99   BREMER

1253 PM    5 SE HANSELL              IA    1 INCH HAIL
05/16/99   FRANKLIN

0105 PM    7 E PLAINFIELD            IA    1.75 INCH HAIL
05/16/99   BREMER

0121 PM    7 SW ALLISON              IA    .75 INCH HAIL
05/16/99   BUTLER

0130 PM    PARKERSBURG               IA    .75 INCH HAIL
05/16/99   BUTLER

0150 PM    4 SW SUMNER               IA    1 INCH HAIL
05/16/99   BREMER

0221 PM    5 N WATERLOO              IA    .75 INCH HAIL
05/16/99   BLACKHAWK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:52 AM CDTSevere Thunderstorm WarningDMXClarke33 min
May 16, 4:09 AM CDTSevere Thunderstorm WarningDMXWarren36 min
May 16, 8:47 AM CDTSevere Thunderstorm WarningDMXGreene33 min
May 16, 9:19 AM CDTSevere Thunderstorm WarningDMXBoone, Greene36 min
May 16, 9:24 AM CDTSevere Thunderstorm WarningDMXSac41 min
May 16, 10:12 AM CDTSevere Thunderstorm WarningDMXBoone, Story33 min
May 16, 10:28 AM CDTSevere Thunderstorm WarningDMXCalhoun, Webster32 min
May 16, 10:47 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin33 min
May 16, 10:58 AM CDTSevere Thunderstorm WarningDMXWebster32 min
May 16, 11:18 AM CDTSevere Thunderstorm WarningDMXHardin32 min
May 16, 11:23 AM CDTSevere Thunderstorm WarningDMXHamilton, Wright47 min
May 16, 12:00 PM CDTSevere Thunderstorm WarningDMXFranklin45 min
May 16, 12:27 PM CDTSevere Thunderstorm WarningDMXButler63 min
May 16, 12:40 PM CDTSevere Thunderstorm WarningDMXBremer65 min
May 16, 12:46 PM CDTSevere Thunderstorm WarningDMXFranklin34 min
May 16, 1:28 PM CDTSevere Thunderstorm WarningDMXButler32 min
May 16, 1:43 PM CDTSevere Thunderstorm WarningDMXBremer62 min
May 16, 2:18 PM CDTSevere Thunderstorm WarningDMXBlack Hawk47 min
May 16, 4:13 PM CDTTornado WarningDMXCrawford17 min
May 16, 4:20 PM CDTTornado WarningDMXCrawford50 min
May 16, 4:33 PM CDTSevere Thunderstorm WarningDMXHardin32 min
May 16, 4:38 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy32 min
May 16, 4:43 PM CDTTornado WarningDMXSac47 min
May 16, 5:55 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer35 min
May 16, 6:13 PM CDTSevere Thunderstorm WarningDMXCass32 min
May 16, 6:17 PM CDTFlash Flood WarningDMXHardin2 hr
May 16, 6:26 PM CDTSevere Thunderstorm WarningDMXButler34 min
May 16, 6:38 PM CDTTornado WarningDMXAudubon, Cass47 min

Nearby

Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.